Wisconsin, 2013Flash Flooding and Damaging Wind in Wisconsin, June 21 to 22, 2013
June 21 to 22, 2013 · NWS MKX · 6 events in 4 counties and zones
A band of thunderstorms with heavy rain moved northwest to southeast from northwest Iowa County to southwest Green County during the early morning hours of June 22nd. This initial band weakened, but was followed by a second line that moved through Grant County, but dropped more rain on portions of northwest Iowa, County and then through portions of Lafayette and Green counties through mid-morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $232,000
- Crop damage
- $180,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of thunderstorms with heavy rain moved northwest to southeast from northwest Iowa County to southwest Green County during the early morning hours of June 22nd. This initial band weakened, but was followed by a second line that moved through Grant County, but dropped more rain on portions of northwest Iowa, County and then through portions of Lafayette and Green counties through mid-morning. The heavy rains closed many roads due to flooding, washing out a few, as well as causing mudslides. A severe wind gust was reported in Lafayette County near the end of the event due to a combination of the gradient winds of a wake low that developed behind the line interacting with the comma head vorticity maximum that developed at the north end of the line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 21, 8:21 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 21, 8:21 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
921 PM CDT FRI JUN 21 2013
.UPDATE...CURRENTLY SEEING AN AREA OF LIGHT SHOWERS ACROSS THE
FORECAST AREA. LATEST RAP 850 AND 925 MB TEMPERATURES SHOW A
GRADIENT ACROSS SOUTHERN WISCONSIN...WITH WARM ADVECTION LIKELY THE
MAIN TRIGGER OF THE SHOWERS. THE LATEST NAM SHOWS THAT THE 700 MB
WARM ADVECTION MAXIMUM LINES UP NICELY WITH WHERE THE SHOWERS ARE.
THE LATEST HRRR IS HANDLING THE CURRENT SITUATION THE BEST OF THE
SHORT TERM MODELS AND KEEPS ISOLATED TO SCATTERED SHOWERS GOING
THROUGH THE REMAINDER OF THE EVENING AND INTO EARLY TONIGHT. WITH
PLENTY OF MOISTURE AND DECENT ELEVATED INSTABILITY...COULD SEE
SEEM BRIEF HEAVY DOWNPOURS WITH SOME THUNDER POSSIBLE ALSO.
THINK THE BIGGEST CONCERN RIGHT NOW IS WHETHER CONVECTION UPSTREAM
WILL GET ORGANIZED AND MOVE ALONG THE INSTABILITY GRADIENT...WHICH
WOULD LIKELY EVENTUALLY BRING THE ACTIVITY INTO SOUTHERN
WISCONSIN. THE OVERALL CONSENSUS OF MODELS DOES SHOW AN AREA OF
STORMS KNOCKING ON THE DOOR BY DAYBREAK. MAIN THREAT WOULD LIKELY
BE STRONG WINDS AND HEAVY RAIN...SIMILAR TO THE STORMS THAT MOVED
THROUGH THIS MORNING. SPC IS MAINTAINING A SLIGHT RISK FOR SEVERE
STORMS ACROSS THE FORECAST AREA...EXCEPT FOR IN THE EAST. WILL
CONTINUE TO MONITOR THE UPSTREAM ACTIVITY...HOPEFULLY GETTING A
BETTER HANDLE ON THINGS OVER THE NEXT COUPLE HOURS AS THE
CONVECTION DRAWS CLOSER.
&&
.AVIATION/06Z TAFS/...HAVE RECENTLY SEEN SHOWERS POP ACROSS MUCH
OF THE FORECAST AREA. THINK WARM ADVECTION ALOFT WILL KEEP THE
CHANCE FOR SHOWERS GOING THROUGH THE REMAINDER OF THE EVENING AND
INTO THE NIGHT. WITH PLENTY OF MOISTURE AND DECENT ELEVATED
INSTABILITY...COULD SEE SEEM BRIEF HEAVY DOWNPOURS WITH SOME
THUNDER POSSIBLE ALSO.
BIGGER CONCERN IS WHETHER UPSTREAM STORMS WILL EVENTUALLY MOVE
INTO SOUTHERN WISCONSIN...LAST NIGHT AND THIS MORNING. STILL QUITE
A BIT OF UNCERTAINTY WITH THIS...PARTICULARLY WITH TIMING...SO MAY
KEEP IT MAINLY DRY IN TAFS...OTHER THAN THE CURRENT ACTIVITY. WILL
BE KEEPING A CLOSE EYE ON THE UPSTREAM CONVECTION AND UPDATE TAFS
AS THINGS HOPEFULLY BECOME MORE CLEAR OVER THE NEXT FEW HOURS.
OVERALL...VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
SATURDAY EXCEPT FOR LOWER VSBYS POSSIBLE WITHIN HEAVIER
SHOWERS/STORMS.
&&
.PREV DISCUSSION... /ISSUED 348 PM CDT FRI JUN 21 2013/
VERY SHORT TERM...TONIGHT AND SATURDAY. FORECAST CONFIDENCE IS LOW TO MEDIUM.
GUSTY SOUTH TO SOUTHEAST WINDS WITH WAKE LOW WILL CONTINUE TO WEAKEN
OVER THE NEXT HOUR OR TWO IN PORTIONS OF SOUTHEAST WISCONSIN. GUSTS
TO AROUND 20 KNOTS ARE THEN EXPECTED UNTIL SUNSET.
TRICKY FORECAST FOR THIS PERIOD ACROSS THE AREA. SHORT TERM MODELS
INDICATE THE SURFACE WARM FRONT WILL SHIFT NORTHWARD ACROSS THE AREA
TONIGHT...AND REMAIN JUST NORTH OF THE AREA ON SATURDAY. 18Z NAM IS
NOW KEEPING WARM FRONT OVER THE AREA ON SATURDAY...SOUTH OF THE
OTHER SYNOPTIC MODELS. 850MB WARM AIR ADVECTION REMAINS OVER THE
REGION TONIGHT AND SATURDAY.
THE 850MB LOW LEVEL JET NOSE REMAINS FOCUSED WEST OF THE REGION
TONIGHT...OVER SOUTHERN MINNESOTA INTO NORTHERN IOWA. THIS WOULD
SUPPORT FURTHER DEVELOPMENT OF CONVECTION OVER THE DAKOTAS INTO AN
MCS...WHICH MAY TRAVERSE ALONG THE WARM FRONT AND EDGE OF CAP TOWARD
AND INTO THE AREA LATER TONIGHT INTO EARLY SATURDAY MORNING.
MESOSCALE MODELS DO SHOW THIS TREND TO SOME EXTENT. THEY ALSO SHOW
SOME CONVECTION DEVELOPING NEAR THE WARM FRONT ACROSS THE NORTHERN
PORTIONS OF THE AREA LATER TONIGHT.
ALL IN ALL...THERE COULD BE AN MCS THAT AFFECTS THE AREA LATER
TONIGHT...WITH OTHER SCATTERED CONVECTION NEAR THE WARM FRONT...OR
THERE COULD BE A DRY PERIOD. FOR NOW...WILL GO WITH CHANCE POPS AT
BEST FOR TONIGHT INTO SATURDAY...GIVEN THE LOWER END CONFIDENCE. SPC
HAS SLIGHT RISK FOR TONIGHT AND AGAIN SATURDAY...AS LARGE ELEVATED
CAPE EXISTS ABOVE CAP...THOUGH DEEP LAYER SHEAR IS MODEST.
PRECIPITABLE WATER VALUES ARE HIGH...SO HEAVY RAINFALL WOULD BE
POSSIBLE IF CONVECTION DOES DEVELOP.
TEMPERATURES ARE GOING TO BE TOUGH AS WELL...DEPENDING ON CONVECTION
TRENDS AND CLOUDS. FOR NOW...WILL GO NEAR MOS GUIDANCE AND KEEP
THINGS WARM AND HUMID TONIGHT AND SATURDAY. MAY CRACK 90 IN THE FAR
SOUTH IF ENOUGH SUNSHINE OCCURS SATURDAY AFTERNOON...GIVEN 925MB
TEMPERATURES AND 2 METER TEMPERATURE TRENDS.
SHORT TERM...SATURDAY NIGHT THROUGH MONDAY.
SATURDAY NIGHT...FORECAST CONFIDENCE MEDIUM.
MID-UPPER RIDGING KEEPS BEST FORCING FOR ASCENT WITH UPPER JET
STREAK AND LOW-LEVEL JET TO THE WEST SATURDAY NIGHT INTO SUNDAY.
THE 12Z NAM IS HINTING AT A RESIDUAL BOUNDARY FROM EARLIER SATURDAY
CONVECTION WILL BE THE FOCUS FOR RE-DEVELOPMENT SATURDAY EVENING.
WHILE THIS IS PLAUSIBLE...THE NAM LAYER Q-VECTOR CONVERGENCE AND
FRONTOGENESIS IS BEST FARTHER NORTHWEST CLOSER TO WHERE OTHER MODELS
ARE FOCUSING INITIATION OF STRONGEST CONVECTION. ALSO NAM SOUNDINGS
IN LINE WITH OTHERS SHOWING A DECENT CAP WHERE 1000 J/KG OF ELEVATED
CAPE IS LIMITED BY 100 J/KG OF CIN. FORECAST CORFIDI VECTORS
INDICATE AN MCS THAT CRESTS THE THERMAL RIDGE/THICKNESS RIDGE AXIS
COULD CLIP NORTHWESTERN/WESTERN PORTIONS OF CWA SO WILL HAVE HIGHER
POPS THERE.
SUNDAY THROUGH MONDAY...FORECAST CONFIDENCE MEDIUM.
IF MODELS ARE CORRECT KEEPING THE BULK OF CONVECTION OUT OF CWA
SATURDAY NIGHT...THE ABSENCE OF A FOCUSING MECHANISM SUCH AS AN
OUTFLOW BOUNDARY OR MCV...SHOULD BE ENOUGH TO ALLOW THE CAP TO HOLD
KEEPING MOST OF THE DAY DRY ON SUNDAY. CONSENSUS POPS DO HAVE
CHANCE/SLIGHT CHANCE POPS IN THE NW 1/2 OF THE CWA WITH THE 12Z GEM
AND 00Z ECMWF BRINGING SFC TROUGH CLOSER TO CWA BY 00Z MONDAY THAN
GFS OR NAM. BETTER CHANCE OF PRECIPITATION...ESPECIALLY IN THE WEST
AS MODELS BRING SHORT WAVE...POSSIBLY CONVECTIVELY ENHANCED...
THROUGH THE AREA SUNDAY NIGHT INTO MONDAY. AS WITH TODAY...ANY
REMNANT CLOUD DEBRIS FROM OVERNIGHT CONVECTION COULD LIMIT DAYTIME
HEATING SUNDAY...BUT WITH LOW POPS AND EXPECTED 925 MB TEMPERATURES
FEEL A LEAN TOWARD WARMER GUIDANCE TEMPS IN LINE WITH LOW 90S. WITH
EXPECTED CONVECTION...UPPER 60S TO LOWER 70S LOW TEMPS SUNDAY NIGHT
TO BE FOLLOWED WITH HIGHS IN THE LOW TO MID 80S ON MONDAY.
LONG TERM...MONDAY NIGHT THROUGH FRIDAY. FORECAST CONFIDENCE LOW TO
MEDIUM.
MODELS AGREE THAT A SHORT WAVE/MCV DRIVEN COMPLEX WILL WILL UNDERCUT
THE RIDGE AND CROSS THE AREA MONDAY NIGHT INTO TUESDAY...WITH
ANOTHER SHORT WAVE ARRIVING TUESDAY AFTERNOON/EVENING DEPENDING ON
MODEL IN DEVELOPING PROGRESSIVE NEAR-ZONAL FLOW. YET ANOTHER
SHORT WAVE MOVES THROUGH WEDNESDAY AFTERNOON AHEAD OF DEEPER WAVE
THAT BEGINS TO DIG INTO THE NORTHERN LAKES REGION IN RESPONSE TO
AMPLIFYING RIDGE OVER THE WESTERN U.S. TIMING DIFFERENCES LEAD TO
POPS IN EVERY PERIOD... BUT DO EXPECT MORE EXPANSIVE DRY PERIODS
THAN THE CONSENSUS SOLUTIONS ARE GIVING. WITH SURFACE TROUGH HANGING
TO THE WEST...WILL STAY IN WARM HUMID AIR MASS THROUGH
WEDNESDAY...THEN SEE A GRADUAL COOL DOWN THURSDAY AND FRIDAY WITH
A CANADIAN AIR MASS WORKING IN BEHIND THE SURFACE LOW.
AVIATION/00Z TAFS/...GUSTY SOUTH TO SOUTHEAST WINDS WITH WAKE LOW WILL
CONTINUE TO WEAKEN OVER THE NEXT HOUR OR SO...WITH GUSTS TO
AROUND 20 KNOTS EXPECTED INTO EARLY THIS EVENING. DRY CONDITIONS
ARE EXPECTED THROUGH THE REST OF THIS AFTERNOON AND INTO THIS
EVENING ACROSS TAF SITES...WITH VFR CONDITIONS.
LEFT VFR CONDITIONS GOING THROUGH TONIGHT AND SATURDAY...AS
THUNDERSTORM CHANCES LINGER BUT LOW CONFIDENCE IN TIMING AND
PLACEMENT OF STORMS. MAY SEE MVFR VISIBILITIES WITH LIGHT FOG AT
SITES BETWEEN 09Z AND 14Z SATURDAY. MODEST SOUTH WINDS SHOULD LINGER
LATER TONIGHT INTO SATURDAY.
MARINE...
GUSTY SOUTH TO SOUTHEAST WINDS WITH WAKE LOW WILL LINGER FOR ANOTHER
HOUR OR SO BEFORE DIMINISHING. REFER TO LATEST SPECIAL MARINE
WARNINGS AND MARINE WEATHER STATEMENTS FOR MORE INFORMATION. BOATERS
SHOULD REMAIN IN SAFE HARBOR UNTIL THESE GUSTY WINDS SUBSIDE.
DEW POINTS RISING THROUGH THE 60S WILL OVERSPREAD THE COOL LAKE
WATERS TONIGHT INTO SATURDAY. WINDS WILL WEAKEN ENOUGH TO ALLOW FOR
FOG FORMATION LATER THIS EVENING INTO SATURDAY MORNING...BEFORE
MIXING OUT A BIT DURING THE AFTERNOON SATURDAY.
DENSE FOG IS POSSIBLE IF WINDS WEAKEN ENOUGH...SO WILL HAVE TO WATCH
TRENDS THIS EVENING. FOG MAY LINGER ON AND OFF THROUGH THE WEEKEND
INTO EARLY NEXT WEEK...AS LONG AS WINDS REMAIN LIGHT ENOUGH.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
UPDATE...DDV
TONIGHT/SATURDAY AND AVIATION/MARINE...WOOD
SATURDAY NIGHT THROUGH FRIDAY...REM
Hazardous weather outlook, Jun 21, 2:54 PM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
354 PM CDT FRI JUN 21 2013
WIZ046-047-051-052-056>060-062>072-222100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
354 PM CDT FRI JUN 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATER TONIGHT AS A
COMPLEX OF STORMS TO THE WEST ROLLS IN AFTER MIDNIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE AREA. THE
MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL. THERE COULD BE HEAVY
DOWNPOURS OF RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME DURING THIS PERIOD.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY
OVER MAINLY SOUTH CENTRAL WISCONSIN. THE MAIN THREAT WILL BE
STRONG WINDS AND HAIL.
HEAT INDEX VALUES UP TO 95 ARE EXPECTED SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.
LMZ643>646-222100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
354 PM CDT FRI JUN 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATER TONIGHT AS A
COMPLEX OF STORMS TO THE WEST ROLLS IN AFTER MIDNIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE AREA. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND. THERE COULD BE HEAVY
DOWNPOURS OF RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME DURING THIS PERIOD.
A WARM AND HUMID AIR MASS FLOWING OVER THE COLDER WATERS OF LAKE
MICHIGAN WILL LIKELY RESULT IN AREAS OF FOG...POSSIBLY DENSE AT
TIMES.
REM
WWW.WEATHER.GOV/MKX
Flash Flood, Iowa
- When
- June 21, 11:00 PM CST to June 22, 5:00 AM CST
- Where
- Iowa County, 5 mi W of Arena to 4 mi N of Dodgeville
- Cause
- Heavy Rain
- Property damage
- $70,000
- Crop damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 43.170, -90.019
Law enforcement officials reported many flooded roads, with some washed outacross Iowa County. State Highways 130 and 133 were closed by flooding and mudslides.
Flash Flood, Iowa
- When
- June 22, 5:00 AM CST to 10:00 AM CST
- Where
- Iowa County, 3 mi NW of Mineral Pt to 3 mi SW of Mineral Pt
- Cause
- Heavy Rain
- Property damage
- $60,000
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.881, -90.222
Law enforcement officials reported many flooded roads due to the heavy rainfall of 5 to 8 inches. A sinkhole was reported near Mineral Point.
Flash Flood, Iowa
- When
- June 22, 7:00 AM CST to 10:00 AM CST
- Where
- Iowa County, 1 mi NW of Blanchardville to 1 mi SW of Blanchardville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.830, -89.884
Law enforcement officials reported many flooded roads due to the heavy rainfall.
Flash Flood, Green
- When
- June 22, 7:30 AM CST to 10:00 AM CST
- Where
- Green County, 3 mi NW of New Glarus to 3 mi SW of New Glarus
- Cause
- Heavy Rain
- Property damage
- $60,000
- Crop damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 42.851, -89.672
Law enforcement officials called in with many reports of flooded roads due to the heavy rainfall. Roads on the west side of New Glarus were washed out.
Flash Flood, Dane
- When
- June 22, 7:30 AM CST to 10:30 AM CST
- Where
- Dane County, 7 mi NW of Mt Horeb to 7 mi SW of Mt Horeb
- Cause
- Heavy Rain
- Property damage
- $30,000
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 43.072, -89.828
Law enforcement officials reported of flooded roads due to the heavy rainfall. Several roads were covered by 1 to 3 feet of water.
Thunderstorm Wind, Lafayette
- When
- June 22, 8:42 AM CST
- Where
- Lafayette County, Belmont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -90.330
A trained spotter recorded a thunderstorm wind gust of 60 mph (56 knots).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in South Dakota, June 21, 20131 death · 2 injured · $1.1 million · EF0 · 75 events
- Flash Flooding and Hail in Minnesota, June 21 to 22, 2013$18 million · 1.75 in hail · 86 events
- Flash Flooding and Hail in Wisconsin, June 21 to 22, 2013$11 million · 0.88 in hail · 10 events
- Flash Flooding and Flooding in Iowa, June 21 to 25, 20131 injured · $705,000 · 1 in hail · 13 events
- Tornado and Hail in Nebraska, June 21, 2013$705,000 · EF0 · 18 events
- Flash Flooding and Flooding in Wisconsin, June 21 to 29, 2013$794,000 · 50 kt wind · 15 events
- Tornadoes and Hail in South Dakota, June 21, 2013$265,000 · EF0 · 27 events
- Damaging Winds and Heavy Rain in Nebraska, June 21 to 22, 2013$500,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Illinois, June 21, 2013$275,000 · 1 in hail · 6 events
- Hail and Damaging Winds in South Dakota, June 21, 2013$175,000 · 4.25 in hail · 14 events
- Flash Flooding and Hail in Wisconsin, June 21 to 22, 2013$180,000 · 1 in hail · 9 events
- Flash Flood and Hail in Iowa, June 21, 2013$80,000 · 2 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464963, 464969, 464967, 464972, 464973, 464974.